Hail, Weston
- When
- May 17, 7:45 PM MST
- Where
- Weston County, 6.15 mi WNW of Clareton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.730, -104.816
Quarter size hail covered the ground.
A line of severe thunderstorms developed over western Weston County and moved eastward. The storms produced hail to quarter size and gusty winds across much of the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms developed over western Weston County and moved eastward. The storms produced hail to quarter size and gusty winds across much of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 17, 3:23 PM MST, 4 hours 22 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 423 PM MDT FRI MAY 17 2013 .UPDATE... ISSUED AT 415 PM MDT FRI MAY 17 2013 HAVE ADDED TRIPP COUNTY TO WATCH GIVEN CONVECTION OVER ERN CHERRY COUNTY. HAVE ALSO UPPED POPS SIGNIFICANTLY FOR SWRN SD GIVEN COMPLEX MOVING NEWD THRU THE NEB PANHANDLE...AND ALSO UPPED POPS FOR NERN WY GIVEN ACTIVITY ALONG/EAST OF THE BIGHORNS. && .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 147 PM MDT FRI MAY 17 2013 19Z SURFACE ANALYSIS HAD LOW PRESSURE OVER SOUTHEAST WY WITH WARM FRONT NORTHEAST/EAST ACROSS FAR SOUTHERN SD. WATER VAPOR SHOWED UPPER RIDGE BUILDING OVER THE DAKOTAS AND SHORTWAVE OVER WESTERN WY. SHORTWAVE WILL TRAVEL NORTHEAST TONIGHT ON A 45KT MID-LEVEL JET STREAK. SYNOPTIC FORCING WILL SLIGHTLY DEEPEN THE SURFACE LOW AS IT INCHES NORTHEAST ALONG THE WARM FRONT INTO THE NE PANHANDLE OVERNIGHT. TD/S IN THE MID/UPPER 50S HAVE POOLED/ADVECTED WEST AHEAD OF THE WARM FRONT OVER THE SD PLAINS AND FAR NORTHEAST WY. 1-1.5KJ/KG MLCAPE VALUES EXPECTED DURING PEAK HEATING LATE THIS AFTERNOON/EARLY THIS EVENING ALONG WITH 0-6KM BULK SHEAR VALUES RISING TO 20M/S. 0-1KM BULK SHEAR PEAKS NEAR 10M/S EARLY THIS EVENING NORTHEAST OF SURFACE LOW OVER FAR NORTHEAST WY/BLACK HILLS/FAR NORTHWEST SD. IF UPPER LEVEL RIDGE BUILDING OVER THE DAKOTAS DOESN/T SUPPRESS CONVECTION...WOULD EXPECT CLUSTER OF TSRA TO DEVELOP IN THE FAR NORTHWEST REACHES OF THE CWA LATER THIS AFTERNOON...MOVING EAST/NORTHEAST OVERNIGHT. ADDITIONAL CLUSTER OF STORMS MAY DEVELOP NEAR THE WARM FRONT AS 35KT LOW LEVEL JET DEVELOPS THIS EVENING. CONVECTIVE-ALLOWING MODELS SUPPORT THIS SCENARIO AS WELL AS A COUPLE OF SUPERCELLS BRINGING LARGE HAIL/DAMAGING WINDS. ISOLATED TORNADO THREAT LATE THIS AFTERNOON/EARLY THIS EVENING OVER FAR NORTHEAST WY/AREAS NORTH OF THE BLACK HILLS. ACTIVITY WILL MERGE INTO A LARGER SCALE CONVECTIVE SYSTEM AND MOVE EAST OF THE CWA OVERNIGHT. TEMPERATURES NEAR GUIDANCE. SATURDAY...SURFACE LOW OVER NE PANHANDLE SINKS INTO EASTERN CO AS FLOW AHEAD OF IT PUSHES WARM FRONT NORTH INTO A NORTH/SOUTH ORIENTED BOUNDARY FROM CENTRAL ND INTO NORTHEAST CO. STRONGER SHORTWAVE ROUNDS UPPER TROUGH OVER THE ROCKIES AND BEGINS TO IMPINGE ON FRONTAL BOUNDARY SATURDAY AFTERNOON. 2-3KJ/KG SBCAPE FORECAST ALONG WITH PLENTY OF SHEAR FOR SUPERCELLS. ACTIVITY WILL MERGE INTO A LARGE CONVECTIVE CLUSTER AHEAD OF SURFACE BOUNDARY SATURDAY EVENING. ORGANIZED SEVERE THUNDERSTORMS LOOK LIKE A GOOD BET EAST OF THE BLACK HILLS. AS MCS MOVES EAST OF THE AREA SATURDAY NIGHT...SYNOPTIC SCALE FORCING AHEAD OF UPPER TROUGH WILL KEEP SHRA/ISOLATED TSRA GOING OVERNIGHT OVER MUCH THE AREA. TEMPERATURES NEAR GUIDANCE. && .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 147 PM MDT FRI MAY 17 2013 MEDIUM RANGE MODELS REMAIN IN GENERAL AGREEMENT WITH PROGRESSION AND TRACK OF UPPER TROF/LOW LATER THIS WEEKEND AND EARLY NEXT WEEK...WITH MODELS CONTINUING TO TREND THE SYSTEM A BIT FURTHER SOUTH ACROSS THE REGION. THE CONSENSUS OF THE MODELS AT 00Z WAS TO MOVE THE TROF ACROSS THE NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS SUNDAY INTO SUNDAY NIGHT. UPPER LOW IS THEN PROGGED TO DEVELOP ACROSS SD SUNDAY NIGHT...WITH THE SYSTEM CUTTING OFF AND STALLING SOMEWHERE ACROSS EASTERN SD MONDAY INTO TUESDAY. THE LATEST CONSENSUS WOULD BRING A SIGNIFICANT AMOUNT OF RAINFALL TO MUCH OF THE FORECAST AREA...ESPECIALLY FROM THE BLACK HILLS AREA EASTWARD ACROSS MUCH OF SD. 1 TO 3 INCHES OF RAINFALL WOULD GENERALLY BE EXPECTED ACROSS THESE AREAS FROM SUNDAY INTO TUESDAY...ESPECIALLY IF THE SYSTEM STALLS OUT OVER EASTERN SD FOR AS LONG AS IS PROJECTED. ANY DEVIATIONS TO THE TRACK AND SPEED WOULD ALTER THIS POTENTIAL...BUT THIS IS LOOKING MORE AND MORE LIKE A SIGNIFICANT RAINFALL EVENT FOR MUCH OF THE AREA. HAVE RAISED POPS FOR MOST AREAS FROM SUNDAY TO TUESDAY...WITH LIKELY POPS ACROSS MUCH OF THE AREA SUNDAY THROUGH MONDAY NIGHT. SOME THUNDERSTORMS ARE EXPECTED ACROSS THE AREA ON SUNDAY...BUT THIS SHOULD BECOME MORE OF A GENERAL RAIN/SHOWER EVENT SUNDAY NIGHT AND EARLY NEXT WEEK AS LOW DEVELOPS EAST OF THE AREA AND INSTABILITY DIMINISHES. TEMPS COULD BECOME COLD ENOUGH LATE SUNDAY NIGHT AND MONDAY NIGHT FOR SOME SNOW ACROSS THE HIGHEST ELEVATIONS OF THE BLACK HILLS...BUT WILL LEAVE OUT POSSIBILITY FOR NOW UNTIL THINGS BECOME A BIT CLEARER WITH REGARD TO THE TRACK. HIGHS SUNDAY ARE EXPECTED TO BE IN THE 60S TO MID 70S...WARMEST TOWARD SOUTH CENTRAL SD. COOL AND BREEZY/WINDY CONDITIONS ARE THEN EXPECTED MONDAY AND TUESDAY. AT THIS POINT...IT LOOKS THE SYSTEM WILL EJECT SLOWLY EASTWARD OUT OF THE REGION TUESDAY AND TUESDAY NIGHT...WITH GRADUALLY IMPROVING CONDITIONS FROM WEST TO EAST. FORECAST UNCERTAINTY INCREASES FOR THE REST OF THE FORECAST...AS IT WILL BE DETERMINED BY THE PROGRESSION OF THIS SYSTEM. THERE SHOULD BE A GENERAL WARMING TREND FOR THE MIDDLE AND LATTER PART OF THE WEEK...ESPECIALLY ACROSS WESTERN AREAS...BUT POSSIBLY NOT AS SIGNIFICANT AS HAS BEEN EXPECTED. WILL GO WITH A MAINLY DRY FORECAST FOR WEDNESDAY AND WEDNESDAY NIGHT AS WEAK RIDGING IS PROGGED TO PASS THROUGH THE REGION BEHIND EXITING SYSTEM. SOUTHWEST FLOW ALOFT COULD DEVELOP AGAIN BY THE END OF THE WEEK...WHICH WOULD BRING BACK CHANCES FOR SHOWERS AND STORMS. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z SATURDAY AFTERNOON ISSUED AT 420 PM MDT FRI MAY 17 2013 WIDESPREAD SHOWER AND SEVERE THUNDERSTORM ACTIVITY WILL CONTINUE THIS AFTERNOON AND EVENING...WITH LOCAL IFR CONDITIONS EXPECTED NEAR HEAVIER STORMS. IFR/LIFR STRATUS/FOG IS EXPECTED TO REDEVELOP ON THE SD PLAINS LATE TONIGHT AND EARLY SATURDAY MORNING. ADDITIONAL WIDESPREAD SHOWER AND SEVERE THUNDERSTORM ACTIVITY IS EXPECTED SATURDAY AFTERNOON. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...JOHNSON SHORT TERM...HELGESON LONG TERM...13 AVIATION...13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 922 AM MDT FRI MAY 17 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 922 AM MDT (1022 AM CDT) FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE EAST AND NORTHEAST ACROSS THE AREA THROUGH TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND MOST OF WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY FROM FAR NORTHEAST WYOMING INTO NORTHWEST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN EXTENDED PERIOD OF ACTIVE WEATHER CONTINUES SATURDAY INTO EARLY NEXT WEEK. MOST OF SOUTH DAKOTA HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. LARGE HAIL AND SEVERE WIND GUSTS ARE THE PRIMARY THREATS...BUT STORMS WILL ALSO PRODUCE HEAVY RAIN AND FREQUENT LIGHTNING. ISOLATED TORNADOES ARE POSSIBLE OVER SOUTH CENTRAL SOUTH DAKOTA. THUNDERSTORMS ARE LIKELY AGAIN SUNDAY AND SUNDAY NIGHT...AND THEN AGAIN MONDAY AND MONDAY NIGHT. DRIER WEATHER IS IN THE FORECAST FOR THE LAST HALF OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
643 PM MDT FRI MAY 17 2013
WYZ054-180130-
NORTHERN CAMPBELL WY-
643 PM MDT FRI MAY 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMPBELL COUNTY UNTIL
730 PM MDT...
AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF DOWNTOWN GILLETTE...MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WESTON...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4472 10524 4447 10508 4442 10509 4424 10567
4440 10580
TIME...MOT...LOC 0043Z 240DEG 27KT 4437 10562
CALDERONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
711 PM MDT FRI MAY 17 2013
WYZ054-055-180200-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
711 PM MDT FRI MAY 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 800
PM MDT...
AT 707 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF DOWNTOWN GILLETTE...MOVING
EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DOWNTOWN GILLETTE...
WYODAK...
ROZET...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 111 AND
147...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4455 10509 4443 10508 4418 10509 4415 10573
4430 10578
TIME...MOT...LOC 0112Z 253DEG 26KT 4426 10560
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
728 PM MDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 7 NE BEAR BUTTE STATE P 44.55N 103.32W
05/17/2013 E1.00 INCH MEADE SD PUBLIC
&&
JJOHNSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
741 PM MDT FRI MAY 17 2013
SDZ002-180245-
PERKINS SD-
741 PM MDT FRI MAY 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS COUNTY UNTIL
845 PM MDT...
AT 737 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WHITE BUTTE...OR 17 MILES
WEST OF LEMMON...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LEMMON...
WHITE BUTTE...
NORTH LEMMON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4594 10199 4577 10199 4578 10258 4595 10263
4596 10253 4596 10201
TIME...MOT...LOC 0141Z 260DEG 20KT 4589 10247
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
758 PM MDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM HAIL 9 S SUNDANCE 44.27N 104.37W
05/17/2013 E1.00 INCH CROOK WY PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
834 PM MDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 3 WNW PLAINVIEW 44.62N 102.22W
05/17/2013 E0.88 INCH MEADE SD PUBLIC
&&
METhe Rapid City radar (KUDX), 165 km away, was scanning. The volume nearest the first event began at 02:45 UTC.
2 hail. Local standard time, as filed.
Quarter size hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445527, 445528.